While the Centers for Disease Control and Prevention (CDC) and the FDA continue to investigate other possible substances contributing to vaping-related illness and deaths, CDC has identified a thickening agent—Vitamin E acetate—as a chemical of concern among people with e-cigarette or vaping associated lung injuries. The CDC has posted an information page for consumers.
In the past few months, thousands of people have developed serious lung illnesses after vaping (using e-cigarettes). Some people have died as a result.
As of February 18, 2020:
- 2,807 cases of these illnesses have been reported to the Centers for Disease Control and Prevention (CDC). The cases were reported by all 50 states, the District of Columbia, and two U.S. territories (Puerto Rico and the U.S. Virgin Islands).
- The illnesses have led to 68 deaths in 29 states and the District of Columbia.
The CDC, the U.S. Food and Drug Administration (FDA), and other organizations are investigating the connections between vaping and these illnesses and deaths. In the meantime, the FDA has issued these warnings:
- Don’t use any vaping products of any kind bought online, on the street, or from family and friends.
- Don’t modify (change) any vaping products purchased in stores, and don’t use THC oil.
The CDC recommends:
- Don’t use any e-cigarette (vaping) products—particularly products that contain THC.
- Don’t add vitamin E acetate to any vaping products.
- Don’t add any other substances not intended by the manufacturer to products.
Read more about what we know so far about these illnesses and deaths.
Vaping is already risky for teens. Tell your friends about the risks, and about the illnesses and deaths associated with vaping. As more facts come in, we’ll tell you about them.
Read this update: The latest on vaping-related illness and deaths.